How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Cardiology
Satisfied Customers: 59032
Experience:  Cardiology Expert
55099014
Type Your Cardiology Question Here...
Dr. Phil, MD is online now

I was diagnosed with POTS back in 2009. Haven't had an issue

This answer was rated:

Hi,
I was diagnosed with POTS back in 2009. Haven't had an issue in years. Is it possible for POTS to be reactivated during times of stress? Is it possible for there to be memory loss and glitches? I'm a 33 year old female. Non smoker. Only medication is albuterol. Resting heart rate 100 and standing 140. Yes, I know I need to see a real doctor, but I'm terrified something might be really wrong.More details about the presenting complaint:
I'm in the middle of exam period so normal stress is expected. Woke up about 3 weeks ago after dreaming I was having a heart attack. At the moment I told myself that was the exam adrenaline kicking in and it was a good thing. I"ve had hyperarousal since then. Everything was great until something shifted on Friday. Couldn't process how to get the words in my head onto the paper. However, I explained it away as stress. Leaving the exam had a tingly body and kept getting on the wrong train to go home. Still probably stress. Over the course of the weekend I found out I bought ice cream on Friday (I don't like ice cream) and didn't remember doing it. I was forgetting details of conversations as I was having them. On Saturday I experiences some tremor and weakness. Going downstairs made me dizzy. Constantly sweating hands and feet. My chest has also hurt for a while (I've got a bruise on my chest from pressing, though I wasn't even aware).Previous history of the same issue: mitral valve prolapse with slight regurgitation and POTS- 2009Basically, I would like you to tell me that all these symptoms are totally normal, that POTS/stress can cause memory loss, and I am totally ok.
Customer: replied 3 days ago.
Experienced (not experiences)I'm really doing my best not to panic (well, still checking heart rate every hour...at least). Is it possibly the problem I faced in the exam (I mean, the only thing I could think to right is that the United Kingdom is a country. And as a country it has a Parliament...I mean, I"ve got a PhD...I can do better than that) was purely a panic attack? If a panic attack, not a big deal. I messed up on an exam. But why did I forget everything after that? Why was my memory still scrambled all weekend? Why is my heart still jumping and why am I still sweating?

Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.

still need help?

Customer: replied 3 days ago.
I sure do
Customer: replied 3 days ago.
There was no answer there.

Do you take any meds right now?

Customer: replied 3 days ago.
Only albuterol as need (once or twice a week). Non-smoker. Caffeine: a cup of coffee or two a day. Alcohol (I know too much) but I have a beer every night.

albuterol triggers elevated heart rate and anxiety

did you use this when it happened?

Customer: replied 3 days ago.
Not immediately prior to the incident (which has been going on for a few weeks). I mean, I have definitely used my inhaler in the last month; however, use was not irregular. I am concerned about the constant elevated heart rat, the orthostatic tachycardia and lightheadedness (which hasn't occurred in years), and more importantly, the memory loss.

how is your sleep?

Customer: replied 3 days ago.
Last week it was sporadic at best. This week I've been much more diligent at getting sleep.

Ok good.

I don't think anything is seriously wrong

I think this is associated with the POTS

We are learning more about POTS as time goes on. It is a complex interaction of hormonal release and nerve activation

A super stressful time can exacerbate all of this. Which, then, can interfere with sleep, memory, mood etc.

So it is all related

is this helpfuL?

Customer: replied 3 days ago.
Ok, so probably not dying. That definitely makes me feel better. My next question is as I have another round of exams next week, how likely is this to occur again? And what steps should I take to minimize the effect? Is it worth seeing a doctor in person, getting a letter, and then applying for mitigating circumstances/testing accommodation? What happened last week was so incredibly odd. Whats the best way forward?

Yes, I would see a doctor

I think you need a beta blocker and possibly SSRI

these really help control POTS

I think it may recur

your system is primed for another attack

I sincerely ***** ***** I have helped you, and that I have earned my 5 star rating today.

Please remember to rate my service by selecting the 5 stars at the top of the screen ( rating me now does not close your question).

We can continue here until you are satisfied, simply use the reply box and let me know. Thank you!

Customer: replied 3 days ago.
Awesome! Thanks!!!!

welcome :)

happy to help

good luck on exams

Dr. Phil, MD and other Cardiology Specialists are ready to help you
Customer: replied 3 days ago.
Big thanks to Dr Phil. I was absolutely terrified of what was going on in my body. He gave his opinion and made a suggestion. I ended up going to a physical doctor immediately (once he strongly suggested I wasn't dying). The in-person doctor confirmed what Dr Phil said and immediately prescribed what DP had mentioned. Thanks so much. This is an invaluable tool for those of us with white coat phobia. Just that little reassurance that things are most likely ok was what got me in the door of a in-person GP.

Thanks!